Kentucky, 2016

High Wind in Kentucky, April 2, 2016

April 2, 2016 · NWS LMK · 30 events in 30 counties and zones

The combination of maximum daytime heating and a strong low pressure system racing across the lower Great Lakes region brought strong to damaging winds to many areas across central Kentucky. Maximum gusts reported ranged from 50 to 60 mph that resulted in downed trees and power lines along with some structural damage to property.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$268,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The combination of maximum daytime heating and a strong low pressure system racing across the lower Great Lakes region brought strong to damaging winds to many areas across central Kentucky. Maximum gusts reported ranged from 50 to 60 mph that resulted in downed trees and power lines along with some structural damage to property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 2, 1:59 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 2, 1:59 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
259 PM EDT SAT APR 2 2016

.SHORT TERM (Now through Sunday Night)...
Issued at 257 PM EDT Sat Apr 2 2016

...Strong Winds Through Early Evening Then Hard Freeze Tonight...

The forecast in the short term is focused on the strong winds
through early this evening, followed by the expected hard freeze for
many areas tonight.

As of mid afternoon, 997 mb surface low was analyzed across
southwest Michigan with its fronts across central Indiana and
Illinois. A secondary front was back across southeastern Iowa and
northwest Illinois.

Wind gusts have been ramping up as expected with maximum heating and
boundary layer mixing. Gusts in the 30 to 40 mph range have been
reported and upstream observations show 40 to 50 mph gusts. This
swath of strong winds will push into the area, initially out of the
southwest then changing to the west until the second front passes at
which winds will become more northwesterly. The strongest winds with
gusts potentially near 50 mph will be found across southeastern
Indiana and northern Kentucky.

After sunset and as high pressure builds in from the west, winds
will subside as a much cooler and drier air mass settles into the
area. The boundary layer won't completely decouple until very late
in the night, which may keep temperatures from bottoming out
quickly. Nonetheless, 02.12z guidance came in colder, and as a
result, forecast lows were nudged down a few degrees.

The coldest readings and most likely areas for an extended freeze is
across the northern Bluegrass and southern Indiana, though sheltered
and typical cold spots across all areas could see readings dip into
the upper 20s. Urban areas may only drop to 30 to 32 degrees.

The Freeze Warning has been expanded to cover the entire area,
replacing the Freeze Watch for the southwestern parts of the
forecast area.

Sunday - Sunday Night

Surface high pressure quickly moves to the southeast US while yet
another surface low tracks from the Upper Midwest to the lower Great
Lakes. This system won't be as a strong and pressure gradient ahead
of it not as impressive. We'll see light winds in the morning become
steady from the south. Some afternoon gusts to 30 mph will be
possible. Highs 55 to 60 with sunny skies.

.LONG TERM (Monday through Saturday)...
Issued at 258 PM EDT Sat Apr 2 2016

The forecast concern in the long term is precipitation chances
Monday followed by the chance for a frost/freeze Tuesday morning,
then potentially more cold air for later next week.

The aforementioned surface low will drag a cold front through the
area early Monday morning. It's moisture limited but there could be
enough saturation for light rain showers mainly east of I-65 during
the morning hours. The afternoon should see more clearing as high
pressure builds in from the north.

Monday night into Tuesday morning could be another freeze situation
that needs to be monitored. Forecast lows at this time look to be in
the 30 to 35 range. Areas along/north of the KY parkways would stand
the greatest chance at this point for readings to drop below 32.

02.12z guidance continued previous model cycles showing a surface
low and cold front impacting the area on Wednesday. Southerly flow
moisture transport return ahead of it is noticeable with decent
forcing for ascent as the system comes in during the day. Some
instability as well, so will introduce the chance of thunderstorms.
A model consensus of high POPs /70 percent/ looks good at this
point.

Beyond that system, forecast guidance continues to suggest we'll see
a deep trough develop over the Great Lakes and eastern CONUS.
Unseasonably cold air could spell for more hard freezes for our
area. At this point, daily readings may trend 10 to 15 degrees below
normal Thursday through Saturday. A model consensus has highs in the
low to mid 50s, and lows in the upper 20s to mid 30s. Agricultural
interests will need to monitor these days closely as we may see
several morning where a frost to hard freeze possible.

In addition, cyclonic flow with some embedded shortwaves pivoting
through will bring small chances for light showers. Depending on
when these waves pass through, rain showers mixing with some snow
are possible Friday morning.

&&

.AVIATION (18Z TAF Update)...
Updated at 135 PM EDT Sat Apr 02 2016

Strong surface low pressure over southeastern Lake Michigan at this
time continues to create strong surface winds around it. Current
wind gusts are up to 30 kts from the west-southwest over central KY,
with gusts of 40-50 kts from the west-northwest (behind the trailing
cold front) over parts of central Illinois. As the surface low moves
east this afternoon and evening, the front will move through central
KY and wind speeds/gusts should increase as well with gusts up to 40
kts at SDF and LEX (not as high as to our north), and up to 30 kts
at BWG. There will be scattered clouds around 5 kft with brief
ceilings possible late afternoon/early evening at LEX around 5-6 kft
(still VFR).

For tonight, the low pulls out rapidly as surface high pressure
builds in quickly causing a fast drop off in winds after dark. By
early Sunday morning, winds should be mainly light and variable as
surface temperatures fall below freezing. On Sunday, VFR conditions
continue with a mainly clear sky and winds becoming southwest during
the day at 10-15 kts.

&&

.LMK Watches/Warnings/Advisories...
KY...Freeze Warning from 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/
     Sunday for KYZ023>043-045>049-053>057-061>067-070>078-081-
     082.

     Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...Freeze Warning from 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/
     Sunday for INZ076>079-083-084-089>092.

     Wind Advisory until 10 PM EDT /9 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

&&

Short Term........ZT
Long Term.........ZT
Aviation..........TWF
Hazardous weather outlook, Apr 2, 2:17 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT SAT APR 2 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
317 PM EDT SAT APR 2 2016 /217 PM CDT SAT APR 2 2016/

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM EDT
/8 AM CDT/ SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

PLAN ON WIND GUSTS 40 TO 50 MPH THROUGH EARLY EVENING...STRONGEST
ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY. REFER TO THE LATEST
WIND ADVISORY FOR FURTHER INFORMATION.

A HARD FREEZE IS EXPECTED TONIGHT WITH LOWS RANGING FROM THE UPPER
20S TO NEAR FREEZING. REFER TO THE LATEST FREEZE WARNING STATEMENT
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUBFREEZING TEMPERATURES AGAIN ARE POSSIBLE TUESDAY AND FRIDAY
MORNINGS...MAINLY OVER SOUTHERN INDIANA AND CENTRAL KENTUCKY.

OTHERWISE...A WEATHER SYSTEM WEDNESDAY AND WEDNESDAY NIGHT COULD
BRING A CHANCE FOR THUNDERSTORMS AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

ZT

In the hours before

Local storm report, Apr 2, 4:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND DMG 2 WSW FRANKFORT         38.18N 84.90W
04/02/2016                   FRANKLIN           KY   PUBLIC

            SOME METAL ROOFING MATERIAL PEELED OFF A
            HOUSE IN WEST FRANKFORT.

&&

MRC
Local storm report, Apr 2, 4:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 4 ENE HOWE VALLEY       37.70N 86.02W
04/02/2016  M52 MPH          HARDIN             KY   MESONET

            HARDIN COUNTY MESONET.

&&

MRC
Local storm report, Apr 2, 4:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
512 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     NON-TSTM WND GST 1 NNW FORT KNOX         37.91N 85.97W
04/02/2016  M50 MPH          HARDIN             KY   ASOS

            MEASURED AT GODMAN AAF, FT. KNOX.

&&

MRC
Local storm report, Apr 2, 4:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     NON-TSTM WND DMG LA GRANGE               38.41N 85.38W
04/02/2016                   OLDHAM             KY   FIRE DEPT/RESCUE

            POWER LINES DOWN OVER PARTS OF THE COUNTY,
            FD HAS MADE ABOUT SIX RUNS.

&&

MRC
Local storm report, Apr 2, 4:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
536 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 1 SSE WESTPORT          38.46N 85.46W
04/02/2016  M53 MPH          OLDHAM             KY   MESONET

            OLDHAM COUNTY MESONET.

&&

MRC
Local storm report, Apr 2, 4:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     NON-TSTM WND DMG 3 ESE LEXINGTON         38.02N 84.42W
04/02/2016                   FAYETTE            KY   BROADCAST MEDIA

            ROOF DAMAGE AT SHOPS IN HAMBURG VILLAGE.

&&

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 high wind. Local standard time, as filed.

High Wind, Scott

When
April 2, 5:00 PM EST to 8:00 PM EST
Where
Scott forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

A privately owned weather station 3 miles southwest of Georgetown measured a gust 65 mph.

High Wind, Nelson

When
April 2, 5:20 PM EST to 8:00 PM EST
Where
Nelson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

A privately owned weather station in Fairfield measured a 62 mph wind gust.

High Wind, Oldham

When
April 2, 5:30 PM EST to 8:00 PM EST
Where
Oldham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Wind gusts estimated between 55 and 60 mph resulted in downed trees and power lines across the county. An Oldham County fire department responded to numerous calls for down wires and trees. Measured gust at the local mesonet site was 55 mph.

High Wind, Franklin

When
April 2, 5:34 PM EST to 8:00 PM EST
Where
Franklin forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

A privately owned weather station 1 mile west northwest of Forks of Elkhorn measured a 69 mph wind gust. Another report of damage to metal roofing was reported to a house in west Frankfort.

High Wind, Woodford

When
April 2, 5:48 PM EST to 8:00 PM EST
Where
Woodford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

A privately owned weather station 1 mile north of Millville measured a 60 mph wind gust.

High Wind, Clark

When
April 2, 5:55 PM EST to 8:00 PM EST
Where
Clark forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Nearby mesonet stations recorded wind gusts in the 55 to 60 mph range. These winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Harrison

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Harrison forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Nearby mesonet stations recorded wind gusts in the 60 to 65 mph range. These high winds resulted in power outages, trees down and minor structural damage.

High Wind, Nicholas

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Nicholas forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Public reports estimated wind gusts in the 55 to 60 mph, which resulted in some downed power lines, trees and other minor structural damage.

High Wind, Bourbon

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Bourbon forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Nearby mesonet stations recorded wind gusts in the 55 to 65 mph range. These winds resulted in downed trees, power outages and minor structural damage.

High Wind, Jessamine

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Jessamine forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Nearby mesonet stations recorded wind gusts in the 55 to 60 mph range. These winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Shelby

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Shelby forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

A nearby mesonet station in Spencer County recorded a wind gust of 62 mph. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Spencer

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Spencer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

A nearby weather station recorded a 62 mph wind gust. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Bullitt

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Bullitt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

A nearby mesonet station recorded a 62 mph wind gust. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Hardin

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Hardin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Privately owned weather stations measured wind gusts in the 50 to 60 mph range. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Larue

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Larue forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

Public estimated wind gusts were between 55 and 60 mph. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Breckinridge

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Breckinridge forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Wind gusts were estimated between 55 and 60 mph. This resulted in downed trees, power outages and other minor structural damage.

High Wind, Marion

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Marion forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Nearby mesonet stations measured gusts between 50 and 60 mph. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Washington

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

Estimated wind gusts were between 50 and 60 mph and this resulted in downed trees, power outages and other minor structural damage.

High Wind, Anderson

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Anderson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

A nearby mesonet station in Franklin County measured a 60 mph wind gust. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Mercer

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Public estimated wind gusts between 55 and 60 mph resulted in downed trees, power outages and other minor structural damage.

High Wind, Boyle

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Boyle forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Public estimated wind gusts between 50 and 60 mph resulted in downed trees, power outages and other minor structural damage.

High Wind, Madison

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Nearby mesonet stations recorded wind gusts in the 55 to 60 mph range. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Garrard

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Garrard forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Public estimated wind gusts in the 50 to 60 mph range resulted in downed trees, power outages and other minor structural damage.

High Wind, Lincoln

When
April 2, 6:30 PM EST to 8:00 PM EST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

Public estimated wind gusts in the 50 to 60 mph range resulted in downed trees, power outages and other minor structural damage.

High Wind, Jefferson

When
April 2, 6:32 PM EST to 8:00 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Numerous reports of downed trees and power lines were received all across Jefferson County. Louisville International Airport gusted to 57 mph. The Gene Synder Freeway was closed for approximately 6 hours at Billtown Road due to downed power lines. Several large trees fell in Jefferson Memorial Forest, blocking some roads. Power outages reached several thousand following the event. MetroSafe reported numerous malfunctioning traffic lights.

High Wind, Fayette

When
April 2, 6:35 PM EST to 8:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Local broadcast media reported that estimated wind gusts between 55 and 60 mph resulted in roof damage to the shops in Hamburg Village. The Lexington Blue Grass Airport measured a 52 mph wind gust.

High Wind, Meade

When
April 2, 6:53 PM EST to 8:00 PM EST
Where
Meade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

The public reported trees down due to wind gusts estimated between 55 and 60 mph at Otter Creek Campground.

High Wind, Hancock

When
April 2, 6:57 PM EST to 8:00 PM EST
Where
Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Privately owned weather stations measured gusts in the 50 to 60 mph range. These high winds resulted in downed trees, power outages and other minor structural damage.

High Wind, Henry

When
April 2, 7:24 PM EST to 8:00 PM EST
Where
Henry forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

A privately owned weather station 2 mile northwest of Smithfield measured a 62 mph wind gust.

High Wind, Grayson

When
April 2, 6:57 PM CST to 8:00 PM CST
Where
Grayson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

A privately owned weather station 4 miles west of Millerstown measured a 60 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617870, 617871, 617907, 617872, 617873, 619962, 619959, 619960, 619961, 619963, 619964, 619965, 619966, 619967, 619968, 619970, 619972, 619973, 619974, 619975, 619976, 619977, 619978, 619979, 617877, 617910, 619969, 619971, 617875, 617874.